As the popularity of semaglutide weight-loss medications continues to grow, so does the rate of potentially dangerous overdoses, experts are warning. Reported overdoses of semaglutide products such as Ozempic and Wegovy more than doubled between 2022 and 2023, according to America’s Poison Centers in Virginia. "U.S. Poison Centers have documented 3,316 exposures to products containing semaglutide through Dec. 31, 2023, more than two times the number of cases reported in 2022," Dr. Kait Brown, clinical managing director of America’s Poison Centers, told Fox News Digital via email. OZEMPIC AND WEGOVY COULD LEAD TO MUSCLE LOSS, EXPERTS SAY, BUT PREVENTION IS POSSIBLE "These cases include exposures to prescription semaglutide, compounded semaglutide and counterfeit semaglutide," he said. "Most of these cases are associated with accidental therapeutic errors in adults." What’s causing the overdoses? Semaglutide medications are intended to be given in a low dose and increased slowly over a four-week period, according to Dr. Seth Kipnis, director of bariatric and robotic surgery at Hackensack Meridian Jersey Shore University Medical Center in Neptune, New Jersey. "If people jump right to the high dose, they will have more initial negative side effects," he told Fox News Digital. U.S. poison centers have documented 3,316 exposures to products containing semaglutide through Dec. 31, 2023, more than two times the number of cases reported in 2022. In some cases, people who overdose may be getting the medication from a source other than a local doctor or taking someone else's prescribed medication, the doctor noted. People with a semaglutide prescription should follow the manufacturer’s and prescribing physician's instructions, Kipnis advised. "The dose is weekly," he said. "If it is taken daily, it is too much." Dr. Maryann Amirshahi, co-medical director of the National Capital Poison Center in Washington, D.C., confirmed that there has been a large overall increase in semaglutide overdoses reported to poison centers nationally. "In addition, I have noticed a similar increase at my individual center," Amirshahi, who is also professor of emergency medicine at the Georgetown University School of Medicine, told Fox News Digital. The doctor attributes the increase to several factors, chiefly the "huge increase" in semaglutide prescribing. OZEMPIC AND WEGOVY WEIGHT LOSS DRUGS COULD HELP REDUCE ALCOHOL USE DISORDER SYMPTOMS, STUDY SUGGESTS "Secondarily, it is available in several different forms, which can cause confusion," Amirshahi noted. "Ozempic is a dial-up pen with multiple doses — while Wegovy is a single-dose pen." Another source of confusion is that many people are using compounded products. "Compounded versions have their own unique risks when it comes to a potential overdose, especially when they’re dispensed in multi-dose vials," noted Alyssa Billingsley, PharmD, Missouri-based director of pharmacy content at GoodRx. "These injections are often dispensed in vials, so there’s a greater opportunity for dosing errors since you’re measuring out your specific dose with a syringe," she warned. "In some cases, the vial may contain as much as 10 times the amount of semaglutide as a single-use injection pen." Warning signs and symptoms The most commonly reported overdose symptoms include nausea, vomiting, abdominal pain, dizziness and diarrhea, Brown noted. "Some people have reported hypoglycemia (low blood sugar), which can be life-threatening," she said. Symptoms of low blood sugar include confusion, tremor, lightheadedness and palpitations, according to Amirshahi. "Semaglutide slows stomach emptying, which can lead to nausea, vomiting and abdominal pain," she said. In some cases, the stomach becomes almost paralyzed, a condition called gastroparesis, which can lead to dehydration, abnormal electrolytes and kidney damage, said Amirshahi. OZEMPIC, OTHER WEIGHT-LOSS DRUGS MAY STRENGTHEN NEW YEAR'S RESOLUTIONS, EXPERTS SAY: HEALTH GOAL 'BOOST' Another potential effect of semaglutide overdose is inflammation of the pancreas. "Symptoms of pancreatitis are very similar and can include nausea, vomiting, abdominal pain and dehydration," Amirshahi noted. These signs and symptoms can also occur among patients taking normal doses of the medication as well as in overdoses, she added. While any drug overdose can be serious, experts noted that taking too much semaglutide is rarely fatal. "Semaglutide is generally well-tolerated in overdose compared to other diabetes medications," Amirshahi said. "Anything is possible when an FDA-approved drug is taken inappropriately." However, for people who develop gastroparesis or pancreatitis, potential complications can include dehydration and kidney damage. "While low blood sugar is rare with semaglutide overdose, if it is not detected and treated early, it can lead to seizures," Amirshahi added. Kipnis noted that in terms of adverse effects, "anything is possible when an FDA-approved drug is taken inappropriately." What to do in an overdose event Anyone who is taking a prescribed semaglutide should have a primary care physician or medical provider to provide close follow-up support, especially in the first several weeks as the dose increases, Kipnis advised. Although there is no specific antidote for a semaglutide overdose, the primary course of action is to treat the abdominal symptoms with nausea and pain medications, correct electrolytes, and give fluids for dehydration, said Amirshahi. "We also treat the low blood sugar by giving glucose or dextrose," she said. "The care is really supportive until the effects of the medication wear off." In some cases, it may be possible to manage symptoms at home after consulting with a health care professional, but other situations may require immediate medical attention, Billingsley noted. CLICK HERE TO SIGN UP FOR OUR HEALTH NEWSLETTER "For example, severe vomiting can result in serious dehydration and electrolyte imbalances, which can be dangerous if left untreated," she told Fox News Digital. "Severe cases of hypoglycemia can also be life-threatening." To prevent an overdose, Billingsley said to make sure you feel comfortable and confident using the injection pen and selecting your specific dose. "Understand how often you should be injecting your dose, and consider using alarms, medication reminder apps, or other tools to help keep you on track," she recommended. "Your pharmacist can be a helpful resource if any questions come up." For emergency assistance, call Poison Help at 1.800.222.1222 to speak with a poison expert or visit PoisonHelp.org for support and resources. CLICK HERE TO GET THE FOX NEWS APP When contacted by Fox News Digital regarding the potential for overdoses, Novo Nordisk, maker of Ozempic and Wegovy, provided a statement. "Novo Nordisk is the only company in the U.S. with FDA-approved products containing semaglutide, identified under the trade names Wegovy, Ozempic and RYBELSUS, and should only be prescribed after a close consultation between a health care provider and a patient and should only be taken under the supervision of a health care provider," the company said. It added, "Novo Nordisk stands behind the safety and efficacy of our FDA-approved semaglutide medicines when used as indicated and when taken under the care of a licensed health care professional." For more Health articles, visit www.foxnews.com/health.